Alert archive / Alabama / Flash Flood Warnings in 2013
Flash Flood Warning 34, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Jul 22, 2013, 5:03 PM CDT for Montgomery County, Alabama. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2013, 5:03 PM CDT (22:03 UTC)
- Expired
- Jul 22, 2013, 8:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Montgomery County, AL
The radar
The Maxwell AFB radar (KMXX), 54 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 5:30 PM CDT | FLASH FLOOD | Dannelly Field, AL | HEAVY RAINS CAUSED WATER TO RISE TO AROUND 6 INCHES IN THE PARKING LOT AT THE AIRPORT. NUMEROUS CARS HAD WATER SURROUNDING THEM. MOST OF THE WATER HAS RECEDED. |
| Jul 22, 5:53 PM CDT | FLASH FLOOD | 1 N Carters Hill, AL | 12 INCHES OF WATER ACROSS HIGHWAY 231. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.1 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1000 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 463 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
905 WGUS54 KBMX 222203 FFWBMX ALC101-230100- /O.NEW.KBMX.FF.W.0034.130722T2203Z-130723T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 503 PM CDT MON JUL 22 2013 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL MONTGOMERY COUNTY IN SOUTH CENTRAL ALABAMA... * UNTIL 800 PM CDT * AT 501 PM CDT...NATIONAL WEATHER SERVICE INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RADAR ESTIMATES AS MUCH AS 4 INCHES OF RAIN HAS OCCURRED IN CENTRAL MONTGOMERY COUNTY. AN ADDITIONAL 2 TO 3 INCHES OF RAIN IS EXPECTED AND WILL CAUSE FLASH FLOODING ACROSS CENTRAL MONTGOMERY COUNTY. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... DANNELLY FIELD...HOPE HULL...HYUNDAI MOTORS OF ALABAMA...PIKE ROAD...PINEDALE...SNOWDOUN AND WOODCREST. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS SITUATION. RAINFALL FROM PERSISTENT RAINBANDS WILL PRODUCE FLOODING IN LOW LYING AREAS AND ALONG STREETS. MANY ROADS WILL BE CLOSED DUE TO HIGH WATER AND DRIVING IS NOT RECOMMENDED DURING THE NEXT SEVERAL HOURS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && TO REPORT SEVERE WEATHER... CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX LAT...LON 3218 8640 3235 8641 3233 8600 3215 8600 $$ MA
1 follow-up statement
026 WGUS74 KBMX 222306 FFSBMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 606 PM CDT MON JUL 22 2013 ALC101-230100- /O.CON.KBMX.FF.W.0034.000000T0000Z-130723T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MONTGOMERY AL- 606 PM CDT MON JUL 22 2013 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL MONTGOMERY COUNTY UNTIL 800 PM CDT... AT 604 PM CDT...LOCAL LAW ENFORCEMENT HAS REPORTED THAT FLOODING IS OCCURRING ALONG U.S. 231 ACROSS CENTRAL MONTGOMERY COUNTY. RAINFALL IS COMING TO AN END ACROSS THE WARNED AREA BUT FLASH FLOODING WILL CONTINUE TO BE AN ISSUE OVER THE NEXT COUPLE OF HOURS. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...DANNELLY FIELD...HOPE HULL...HYUNDAI MOTORS OF ALABAMA...PIKE ROAD... PINEDALE...SNOWDOUN AND WOODCREST. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS SITUATION. RAINFALL FROM PERSISTENT RAINBANDS WILL PRODUCE FLOODING IN LOW LYING AREAS AND ALONG STREETS. MANY ROADS WILL BE CLOSED DUE TO HIGH WATER AND DRIVING IS NOT RECOMMENDED DURING THE NEXT SEVERAL HOURS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3218 8640 3235 8641 3233 8600 3215 8600 $$ MA
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 4:03 PM CDT, 1 hour earlier.
Area forecast discussion, Jul 22, 4:03 PM CDT, 1 hour before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 403 PM CDT MON JUL 22 2013 .DISCUSSION... BOUNDARY FROM THIS MORNINGS CONVECTION IS STILL PUSHING SOUTHWARD THROUGH CENTRAL ALABAMA...AND WILL BE APPROACHING THE INTERSTATE 85 CORRIDOR IN A HOUR. AHEAD OF THIS LINE...WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP. STORM MOTIONS ARE GREATER TODAY...LIMITING THE FLOODING POTENTIAL. THERE REMAINS A LOW CHANCE OF A SEVERE STORM AS SURFACE HEATING CONTINUES SOUTH OF THE MAIN BOUNDARY. BEHIND THE LINE...MORE STABLE CONDITIONS EXIST WITH ONLY A FEW AREAS OF RAIN AT THIS TIME. AS THE BOUNDARY SINKS SOUTHWARD...COVERAGE OF STORMS WILL DECREASE THIS EVENING...AND EXPECT PATCHY FOG TO DEVELOP GIVEN THE MOIST GROUND CONDITIONS. DECENT AGREEMENT WITH THE LATEST MODEL RUNS OF ANOTHER IMPULSE IN NORTHWESTERLY FLOW PUSHING INTO THE AREA LATE TONIGHT/EARLY TUESDAY MORNING...BRINGING SHOWERS AND THUNDERSTORMS TO WESTERN PORTIONS OF THE AREA. STILL HAVE LOW CONFIDENCE AS TO THE EXTENT OF COVERAGE OVERNIGHT...AND HOW FAR SOUTH AND/OR WEST ANY ORGANIZED EARLY MORNING CONVECTION WILL SPREAD BEFORE SUNRISE...SO WILL CARRY AT LEAST SLIGHT CHANCE POPS FOR ALL AREAS. WEATHER TOMORROW WILL BE DEPENDENT ON HOW IMPULSES EVOLVE IN THE NEXT 12 HOURS. IF ACTIVITY UPSTREAM IS SLOWER TO DEVELOP...POPS COULD BE HIGHER DURING THE DAYTIME HOURS TOMORROW WITH BETTER CHANCES FOR THUNDERSTORMS. TEMPERATURES WILL VARY DEPENDING ON LOCATION AND TIMING OF RAINFALL...BUT GENERALLY MID TO UPPER 80S ARE EXPECTED. THIS ACTIVE NORTHWESTERLY PATTERN CONTINUES WITH ANOTHER IMPULSE PUSHING THROUGH THE AREA IN THE WEDNESDAY THURSDAY TIMEFRAME...THIS ONE ASSOCIATED WITH A COLD FRONT. HARD TO BELIEVE A COLD FRONT WILL PUSH THROUGH THE AREA THIS LATE IN THE SUMMER. ALTHOUGH NOT MUCH OF A TEMPERATURE CHANGE IS EXPECTED...A BRIEF PERIOD OF LOWER MOISTURE CONTENT AND A COUPLE OF RAINFREE PERIODS ARE POSSIBLE BY THE END OF THE WEEK. RIGHT NOW...FRIDAY LOOKS LIKE THE BEST DAY FOR NO RAIN. GIVEN THE HIGH AMOUNT OF UNCERTAINTY ASSOCIATED WITH NORTHWESTERLY FLOW EXPECT THAT TO BE ADJUSTED BETWEEN NOW AND THEN. MODELS ADVERTISE ANOTHER SURFACE LOW FRONTAL SYSTEM FOR THE WEEKEND. WILL KEEP LOW POPS IN FOR NEXT WEEKEND GIVEN SO MUCH UNCERTAINTY WITH THIS PATTERN AND FRONTAL PASSAGES THIS TIME OF YEAR. 14 && .AVIATION... 18Z TAF DISCUSSION. VERY MOIST AND MARGINALLY UNSTABLE ENVIRONMENT OVER CENTRAL ALABAMA AGAIN TODAY. AN OUTFLOW BOUNDARY DEPICTED ACROSS NORTHWEST ALABAMA APPROACHING THE NORTHERN TERMINALS. TCL/BHM/ANB/EET WILL EXPERIENCED AN INCREASE IN SHOWER AND THUNDERSTORM ACTIVITY THE NEXT FEW HOURS DUE TO SURFACE HEATING AND THE APPROACHING BOUNDARY. KEPT CEILINGS IN THE MVFR RANGE WILL A FEW CLOUDS SCATTERED BELOW 1K FT POSSIBLE. ADDED A PERIOD OF 3 HOURS WITH TEMPO THUNDER AND TIMED IT THE BEST I COULD. THERE IS A POSSIBILITY THAT THUNDER LAST LONGER THAN THAT AT ANY PARTICULAR TERMINAL. CEILINGS THEN GO BRIEFLY VFR NORTH BEFORE DROPPING TO IFR AFTER 06Z. DELAYED THE ONSET OF THUNDER A FEW HOURS AT MGM/TOI...BUT CERTAINY VS IS WARRANTED THE NEXT FEW HOURS WITH THE SAME OVERALL TREND OF LOW CLOUDS DEVELOPING. NORTHWEST FLOW ALOFT REMAIN INTO TUESDAY WITH THE POSSIBILITY OF ADDITIONAL IMPULSES RIDING TOWARD US IN THIS FLOW. THEREFORE...THUNDERSTORMS ARE AGAIN POSSIBLE AND MAY BE EARLIER DUE TO THESE IMPULSES. DID NOT ADD THIS MENTION DUE TO ACTIVITY THIS AFTERNOON AND EVENING. THE RAINFALL MAY BE HEAVY AT TIMES WITH SHORTER DURATION LOWER VIS AND CEILINGS UNDER THE HEAVIEST ACTIVITY. SOME GUSTY WINDS ARE ALSO POSSIBLE WITH ANY STORMS. 75 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 72 85 73 88 69 / 40 50 40 50 30 ANNISTON 72 85 72 88 70 / 40 50 40 40 30 BIRMINGHAM 73 87 75 89 71 / 50 50 40 50 30 TUSCALOOSA 75 88 75 92 73 / 50 50 40 50 30 CALERA 73 86 73 89 71 / 50 50 40 50 30 AUBURN 71 83 70 87 70 / 60 50 30 40 30 MONTGOMERY 74 87 74 91 73 / 60 50 30 40 30 TROY 73 86 73 91 73 / 60 50 30 50 30 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jul 22, 3:40 PM CDT, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 340 PM CDT MON JUL 22 2013 ALZ011>015-017>050-232045- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 340 PM CDT MON JUL 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. LOCALLY DAMAGING WINDS AND HEAVY RAIN ARE POSSIBLE THROUGH 8 PM GENERALLY SOUTH OF INTERSTATE 20 59. THUNDERSTORMS WILL INCREASE IN COVERAGE THIS AFTERNOON WITH A FEW WIND GUSTS OF 60 MPH POSSIBLE. ADDITIONALLY...LOCALLY HEAVY RAINFALL MAY PRODUCE SOME FLOODING CONCERNS. THESE STORMS WILL LOSE SOME INTENSITY BY 8 PM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME NEEDED THROUGH 8 PM...ESPECIALLY SOUTH.
In the hours before
Special weather statement, Jul 22, 3:59 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
359 PM CDT MON JUL 22 2013
ALZ044-222145-
MONTGOMERY AL-
359 PM CDT MON JUL 22 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MONTGOMERY COUNTY UNTIL
445 PM CDT...
AT 359 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR WOODCREST...OR 6 MILES SOUTHWEST OF MONTGOMERY...
MOVING EAST AT 20 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
MONTGOMERY...
HYUNDAI MOTORS OF ALABAMA...
ALABAMA STATE CAPITOL...
ALABAMA STATE UNIVERSITY...
SNOWDOUN...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3221 8641 3224 8641 3228 8645 3240 8642
3243 8612 3242 8613 3240 8605 3242 8603
3234 8599 3232 8596 3227 8596 3227 8598
3225 8600 3211 8600
TIME...MOT...LOC 2059Z 282DEG 18KT 3230 8634Special weather statement, Jul 22, 4:19 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
419 PM CDT MON JUL 22 2013
ALZ036-037-043-045-047-222200-
COOSA AL-ELMORE AL-LEE AL-MACON AL-TALLAPOOSA AL-
419 PM CDT MON JUL 22 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TALLAPOOSA...
NORTHWESTERN MACON...NORTHWESTERN LEE...ELMORE AND SOUTHEASTERN COOSA
COUNTIES UNTIL 500 PM CDT...
AT 418 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM WIND CREEK STATE PARK TO
SANTUCK TO DEATSVILLE...AND MOVING SOUTHEAST AT 25 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
DADEVILLE...
WETUMPKA...
CAMP HILL...
TALLASSEE...
MILSTEAD...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3244 8566 3236 8598 3242 8603 3240 8605
3243 8619 3246 8619 3250 8624 3247 8629
3249 8631 3247 8631 3253 8641 3265 8641
3270 8618 3296 8590 3281 8560 3273 8559
3274 8549 3270 8538
TIME...MOT...LOC 2119Z 298DEG 23KT 3286 8588 3267 8610
3260 8638
MAThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 7:29 PM CDT | Special Weather Statement | BMX | Walker | 46 min |
| Jul 21, 8:24 PM CDT | Areal Flood Advisory | BMX | Jefferson | 111 min |
| Jul 21, 8:59 PM CDT | Flash Flood Warning | BMX | Jefferson | 3 hr |
| Jul 22, 3:59 PM CDT | Special Weather Statement | BMX | Montgomery | 46 min |
| Jul 22, 4:19 PM CDT | Special Weather Statement | BMX | Elmore, Tallapoosa | 41 min |
| Jul 22, 4:38 PM CDT | Areal Flood Advisory | BMX | Montgomery | 3 hr |
| Jul 22, 5:09 PM CDT | Special Weather Statement | BMX | Lowndes, Macon, Montgomery | 51 min |
Nearby
Flash Flood Warnings in Alabama, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.